Minnesota, 2009

Hail in Minnesota, July 31, 2009

July 31, 2009 · NWS MPX · 1 event in 1 county or zone

A few strong storms developed across the eastern Dakotas Friday evening July 31st, and moved into far western Minnesota. Only one storm that moved into west central Minnesota had hail as large as pennies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A few strong storms developed across the eastern Dakotas Friday evening July 31st, and moved into far western Minnesota. Only one storm that moved into west central Minnesota had hail as large as pennies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 31, 1:48 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 31, 1:48 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
248 PM CDT FRI JUL 31 2009

.DISCUSSION...
THE LATEST EUROPEAN...GFS AND CANADIAN MODEL OUTPUTS ALL INDICATE
PRECIP DEVELOPING OVER THE FORECAST AREA OVERNIGHT AND LINGERING
OVER THE EASTERN HALF OF THE FORECAST AREA THROUGH NOON SATURDAY.
SHORTWAVE TROUGH AND FRONTAL BOUNDARY MOVING OVER THE UPPER MIDWEST
TONIGHT...THEN FOLLOWED BY COOL NORTHWEST AIRFLOW ALOFT OVER THE
MIDWEST OVER THE NEXT SEVERAL DAYS.

CURRENT COMPOSITE RADAR IMAGE SHOWED AN AREA OF SHOWERS AND ISOLATED
THUNDERSTORMS OVER THE DAKOTAS INTO EXTREME NORTHWEST MN. INDIVIDUAL
SHOWERS AND STORMS WERE MOVING NORTHEAST...WHILE OVERALL AREA WAS
MOVING EAST AT ABOUT 25 MPH.  SURFACE HIGH PRES RIDGE OVER THE
MIDWEST INTO THE GREAT LAKES...WILL HOLD OFF THE PRECIP FROM
SPREADING TO FAR INTO WEST CENTRAL WI AND SOUTH CENTRAL MN THIS
EVENING. AIRMASS AHEAD OF THE FRONT SHOULD CONTINUE TO SATURATE AS
LOW LEVEL MOISTURE STREAM NORTHWARD.  DEWPOINTS HAD RISEN IN THE
UPPER 50S AND LOWER 60S OVER PARTS OF WESTERN MINNESOTA.

KEPT SOME SMALL POPS OF SHRA/TSRA OVER PORTION OF OUR NORTHERN AND
EASTERN CWA SATURDAY EVENING...WITH MARGINAL INSTABILITY...MOISTURE
IN THE WAKE OF THE UPPER LOW OVER THE GREAT LAKES.

WEAK FRONTAL BOUNDARY EXPECTED TO PUSH BACK OVER THE FORECAST AREA
ON MONDAY. BEST UPPER DYNAMICS AND INSTABLITY STAYS WELL SOUTH OF
OUR CWA.

THE MEDIUM AND LONG RANGE MODELS CONTINUE TO INDICATES NO MAJOR
CHANGES TO THE OVERALL WEATHER PATTERN.

&&

.AVIATION.../18Z TAF ISSUANCE/

NO AVIATION PROBLEMS FOR THE NEXT 6 HRS WITH VFR CEILINGS/VSBY
WITH MOST OF THE ACTIVE WEATHER REMAINING WEST OF MPX TAFS. EXCEPT
A SLOW LOWERING OF THE CEILINGS THROUGH THE AFTN ACROSS
AXN/RWF...WITH CBS POSSIBLE AFT 22/23Z FOR AXN/RWF AREA.
HOWEVER...DO NOT EXPECT -SHRA/TSRA UNTIL AFT 00/01Z FOR FAR
WESTERN MN. MOST OF THE CHANGES WILL OCCUR DURING THE 00/06Z TIME
PERIOD WITH SHRA/TSRA DEVELOPING ACROSS RWF/AXN AREAS...THEN
SPREADING EASTWARD. MVFR CEILINGS WILL LIKELY DEVELOP AFTER 04/05Z
IN THE WEST...THEN SLOWLY SPREADING EASTWARD. WINDS WILL INITIALLY
BE S/SW AT 8/13 KTS...THEN BECOME W/NW BETWEEN 06/12Z...THEN GUSTY
AFTER 14Z. LOWER CEILINGS OF IFR/OR LOW END MVFR REMAINS A PROBLEM
FOR MOST TAFS BETWEEN 06/15Z TONIGHT/MORNING HRS. TOO MANY
UNCERTAINTIES RELATED TO THE AMOUNT OF -SHRA ACTIVITY
OVERNIGHT...AND THE AMOUNT OF SATURATION IN THE LOWER LEVELS OF
THE ATMOSPHERE. HOWEVER...HAVE CONTINUED THE TREND OF AT LEAST
SCATTERED CLOUDS OF 800/1200...WITH SLOWLY LIFTING CEILINGS AFT
16Z. ..JLT..

CWSU DISCUSSION. LATEST HPC ANALYSIS SHOWING A LOW N OF W CNTL ND
WITH A CLD FNT EXTNDG THRU NW ZMP INTO MT, AND RDGG OVR ERN ZMP.
THRU THE FCST PERIOD THE FNT IS EXPCTD TO DRIVE S THEN E THRU ZMP
AND INTO THE LOCAL AREA OVRNGT. BY THE END OF TAF FNT WILL HAVE
OCLDD AND WILL BE IN THE CNTL GRT LKS RGN.

LOOKING AT THE LATEST MDL RUNS, MUCH OF THE PREVIOUS TAF STILL LOOKS
VALID. I WOULD DROP THE LOW CIGS POST FROPA DOWN TO 015 RATHER THAN
025 AT 09Z, AND AFT 16Z I WOULD SCT THINGS OUT. BY 21Z THE SCT DECK
SHOULD RISE AS HIGH AS 040. PTCHY GROUND FOG WILL LIKELY BE AN ISSUE
AS ABS HUM AS EXPCTD TO BE SLIGHTLY HIGHER THAN THEY WERE LAST
NIGHT. WNDS WILL START SW, BECOME S BY 02Z, GO BACK TO SW BY 05Z,
BECOME W BY 10Z, AND FINALLY WNW BY 15Z. SPDS WILL START NR 11KTS,
DROP TO 6 KTS OVRNGT, THEN RISE BACK UP TO 15G21KT TOMORROW AFTN.
..PDP..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JVM/JLT
Hazardous weather outlook, Jul 31, 4:36 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
536 PM CDT FRI JUL 31 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
011200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
536 PM CDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A STRONG COLD FRONT WILL MOVE ACROSS MINNESOTA INTO WESTERN
WISCONSIN DURING THE NIGHT. AN AREA OF THUNDERSTORMS WILL ACCOMPANY
THE FRONT AS IT MOVES EAST. SOME OF THE STORMS COULD BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS...ESPECIALLY OVER WEST
CENTRAL AND POSSIBLY INTO CENTRAL MINNESOTA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COOL FRONT WILL EXIT THE EASTERN PORTION OF THE OUTLOOK AREA
BY EARLY SATURDAY MORNING. A FEW THUNDERSTORMS MAY LINGER LATE
SATURDAY MORNING ACROSS WEST CENTRAL WISCONSIN.

THUNDERSTORMS ARE ALSO POSSIBLE IN PORTIONS OF THE OUTLOOK AREA
SUNDAY AND SUNDAY NIGHT WITH ANOTHER COOL FRONT. AT THIS
TIME...THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER WEST CENTRAL
MINNESOTA THIS EVENING.

The radar

The Aberdeen radar (KABR), 178 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stevens

When
July 31, 5:08 PM CST
Where
Stevens County, 5.71 mi NNE of Chokio
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.660, -96.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176647.